Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS La Crosse, WI

September 2, 2002Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2002, 12:45 AM CDT for Buffalo County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2002, 12:45 AM CDT (05:45 UTC)
Expired
Sep 2, 2002, 1:45 AM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KARX 020545
SVRLSE
WIC011-020645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 AM CDT MON SEP 2 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 145 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MODENA...OR ABOUT 10 MILES
  SOUTH OF DURAND...MOVING SOUTHEAST AT 25 MPH.  ANOTHER SEVERE      
  THUNDERSTORM WAS LOCATED ABOUT 5 MILES SOUTHEAST OF PLUM CITY...OR 
  ABOUT 8 MILES SOUTHWEST OF DURAND...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MODENA AT 1250 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4460 9191 4445 9204 4421 9160 4446 9154

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:21 PM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 3:21 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT SUN SEP 1 2002

RAIN CHANCES CONTINUE TO BE THE PRIMARY FOCUS OF THE FORECAST.

SURFACE ANALYSIS THIS AFTERNOON SHOWED A WEAK LOW OVER SOUTH DAKOTA.
THUNDERSTORMS ALONG A WEAK BOUNDARY AHEAD OF THE LOW OVER CENTRAL
MINNESOTA INTO NORTHERN WISCONSIN. COLD FRONT EXTENDS SOUTH FROM
THE LOW INTO THE LOWER PLAINS.

MODELS FAIRLY SIMILAR WITH THE NEXT TWO SYSTEMS WITH THE EXCEPTION
OF THE AMOUNT OF MOISTURE AND QPF. UPPER AIR ANALYSIS THIS MORNING
AT 850 MB DID NOT HAVE A STRONG FLOW OFF THE GULF AND MOST SITES HAD
DEW POINT DEPRESSION GREATER THAN 6 DEGREES. FLOW DOES NOT HAVE
MUCH TIME TO PICK UP GULF MOISTURE BEFORE IT TURNS TO THE WEST FOR
MONDAY. HAVE CHOSEN TO FOLLOW THE ETA AS IT SEEMS TO DO A BETTER JOB
WITH THE MOISTURE FIELDS.

SHORT WAVE TROUGH WILL MOVE ACROSS THE UPPER MIDWEST OVERNIGHT
PUSHING THE TWO WEAK BOUNDARIES TOWARD THE AREA. CONVECTION
EXPECTED TO DEVELOP WEST OF THE AREA ALONG THE WEAK BOUNDARIES AND
THEN MOVE INTO THE AREA. ONCE THE 850 MB LOW LEVEL JET SET UP...
THIS SHOULD FURTHER AID IN DEVELOPMENT AND BRING A SCATTERED LINE OF
CONVECTION THROUGH THE REGION. BETTER LIFT OVER THE FAR NORTHERN
COUNTIES AND OPTED TO GO WITH LIKELY THERE.

ATTENTION THEN TURNS TO THE SHORT WAVE TROUGH APPROACHING THE
REGION MONDAY. THIS TROUGH WILL TAKE A VERY SIMILAR PATH TO THE ONE
FOR TONIGHT. STRONG UPPER LEVEL JET IN EXCESS OF 100 KNOTS TO
ACCOMPANY THIS SHORT WAVE TROUGH BUT ORIENTATION PUTS BEST
AGEOSTROPHIC FLOW WELL NORTH OF THE FORECAST AREA. WITH THE BEST
COMBINED LIFT FROM THE JET AND SHORT WAVE TROUGH TO REMAIN NORTH OF
THE AREA SHOULD AGAIN BE A DAY FOR SCATTERED CONVECTION. WHAT
STORMS DO DEVELOP COULD BE SEVERE AS CAPES REACH THE NEIGHBORHOOD OF
3500 J/KG AND THE SURFACE BASED CIN BECOMES ALMOST ZERO AHEAD OF
THE FRONT DURING THE AFTERNOON. 0 TO 3 KM SHEAR VALUES DURING THE
AFTERNOON ALSO EXPECTED TO BE AROUND 30 KNOTS. QUESTION ABOUT
COVERAGE THOUGH AS 850 MB FLOW GOES SOUTHWEST PUSHING THE BEST
MOISTURE TO THE EAST OF THE AREA. WILL MAINTAIN THE CURRENT CHANCE
POPS.

.LSE...NONE.

04

In the hours before

Special weather statement, Sep 1, 9:00 PM CDT, 3 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT SUN SEP 1 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN IOWA...
     MITCHELL...HOWARD...WINNESHIEK...ALLAMAKEE...FLOYD...
     CHICKASAW...FAYETTE AND CLAYTON.

IN MINNESOTA...
     WABASHA...DODGE...OLMSTED...WINONA...HOUSTON...MOWER AND
     FILLMORE.

IN WISCONSIN...
     TAYLOR...CLARK...BUFFALO...TREMPEALEAU...JACKSON...JUNEAU...
     ADAMS...MONROE...LA CROSSE...VERNON...RICHLAND...CRAWFORD AND
     GRANT.

ALTHOUGH STRONG STORMS CONTINUE ACROSS THE AREA...THE THREAT OF
SEVERE WEATHER HAS DIMINISHED.  THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELED.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:36 PM CDTTornado WarningARXTaylor54 min
Sep 2, 5:21 PM CDTSevere Thunderstorm WarningARXClark54 min
Sep 2, 5:26 PM CDTTornado WarningARXTaylor64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.